Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 125, NWS Columbia, SC

July 3, 2005Newberry County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 3, 2005, 4:08 PM EDT for Newberry County, South Carolina. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2005, 4:08 PM EDT (20:08 UTC)
Expired
Jul 3, 2005, 5:00 PM EDT
In force
52 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Newberry County, SC

The radar

The Columbia radar (KCAE), 64 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 4:20 PM EDTTORNADO 01 Sw Newberry, SCNWS SURVEY FOUND DAMAGE SWATH ABOUT 500 YARDS LONG AND ABOUT 75 YARDS WIDE NEAR THE INTERSECTION OF SC HWY 121 AND O'NEAL ST. A MODULAR OFFICE BUILDING WAS DESTROYED. A BILLBOARD WAS DAMAGED. SOME LIMBS WERE DOWNED ON SEVERAL TREES. SEVERAL POWER LINES WERE AL
Jul 3, 4:20 PM EDTTORNADO1 Sw Newberry, SCNEWBERRY COUNTY SHERIFF OFFICE REPORTED TORNADO TOUCHDOWN AT HWY SC 121 AND BELFAST RD. NUMEROUS TREES DOWN.
Jul 3, 4:20 PM EDTTORNADO1 Sw Newberry, SCNWS SURVEY FOUND DAMAGE SWATCH ABOUT 500 YARDS LONG AND ABOUT 75 YARDS WIDE AT THE INTERSECTION OF SC HWY 121 AND BELFAST ROAD. A MODULAR OFFICE BUILDING WAS DESTROYED. WINDS WERE ESTIMATED AT 80-100 MPH WHICH CORRELATED WITH F1 INTENSITY. SEVERAL POWER LINES
Jul 3, 4:20 PM EDTTORNADO1 Sw Newberry, SCNWS SURVEY FOUND DAMAGE SWATH ABOUT 500 YARDS LONG AND ABOUT 75 YARDS WIDE AT THE INTERSECTION OF SC HWY 121 AND BELFAST ROAD. A MODULAR OFFICE BUILDING WAS DESTROYED. WINDS WERE ESTIMATED AT 80-100 MPH WHICH CORRELATED WITH F1 INTENSITY. SEVERAL POWER LINES W

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2335 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 032010
SVRCAE
SCC071-032100-
/O.NEW.KCAE.SV.W.0125.050703T2008Z-050703T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
408 PM EDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NEWBERRY COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 500 PM EDT

* AT 401 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  LIKELY SEVERE THUNDERSTORMS BETWEEN SILVERSTREET AND NEWBERRY.
  MOVEMENT WAS TOWARD THE NORTHEAST NEAR 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEWBERRY AREA BY 415 PM.

EXPECT WIND GUSTS NEAR 60 MPH AND VERY HEAVY RAIN WITH THESE
THUNDERSTORMS. 

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

DO NOT ATTEMPT TO DRIVE ON FLOODED ROADS.

LAT...LON 3424 8186 3419 8185 3420 8172 3413 8158
      3436 8143 3443 8169

$$

RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 1:10 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 3, 1:10 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
110 PM EDT SUN JUL 3 2005

.SHORT TERM (TONIGHT)...
WEAK FRONTAL BOUNDARY ACROSS THE AREA THROUGH THIS EVENING...WILL
BECOME FOCUS FOR NUMEROUS SHOWERS AND THUNDERSTORMS AS LOW LEVEL
CONVERGENCE INCREASES. SURFACE CHART SHOWS FRONT ACROSS CENTRAL MIDLANDS
NEAR CAE TO NORTH OF AGS. SOUNDINGS SHOW LOTS OF LOW TO MID LEVEL
MOISTURE ACROSS THE AREA. PRECIP WATERS ABOVE 2.00 INCHES. AIRMASS
EAST AND SOUTH OF CAE MODERATE TO STRONG INSTABILITY WITH LI
AROUND -7. CAPES AROUND 3500 J/KG. SURFACE THETA-E RIDGE EXTENDING
NORTH FROM LOW COUNTRY ACROSS EASTERN MIDLANDS. MID LEVEL SHORT
WAVE APPROACHING FROM EASTERN ALABAMA SHOULD MOVE ACROSS THE AREA
THIS EVENING. THUNDERSTORMS DEVELOPING NOW IN EAST CENTRAL GEORGIA
AHEAD OF SHORT WAVE. MID LEVEL DRYING NOTICED ON WATER VAPOR MAY
ENHANCE DOWNDRAFTS...BUT MAIN THREAT LOCALIZED HEAVY RAIN WITH
SLOW MOVING STORMS. WILL CONTINUE CURRENT FORECAST OF LIKELY POPS
THIS EVENING THEN DIMINISHING LATE EVENING/OVERNIGHT. FRONT
REMAINS ACROSS REGION MONDAY INTO TUESDAY...WEAK AREAS OF LOW
PRESSURE MOVING ALONG FRONT MAY ENHANCE CONVECTION...ESPECIALLY IN
THE AFTERNOON. SHORT WAVES HARD TO TIME. LOW LEVEL MOISTURE
THROUGH PERIOD. ETA BUFKIT DATA SHOWS MID LEVEL DRYING
MONDAY...AND INCREASING INSTABILITY. PREFER HIGHER MAV GUIDANCE
WITH LITTLE CHANGE IN AIRMASS FOR MONDAY. LOW LEVEL WARM AIR
ADVECTION TUESDAY AND MOISTURE ADVECTION LATE...WILL CONTINUE
CHANCE POPS...MAINLY AFTERNOON/EVENING.

&&

.LONG TERM (MONDAY THROUGH SUNDAY)...
CONTINUED THREAT OF AFTERNOON CONVECTION THROUGH MOST OF
EXTENDED PERIOD. AMPLIFYING UPPER TROUGH IN THE EAST
WEDNESDAY/THURSDAY WITH COLD FRONT APPROACHING FROM THE WEST.
WILL CONTINUE CHANCE POPS THROUGH FRIDAY. LOWER CHANCES NEXT
WEEKEND AS FRONT POSSIBLY MOVES SOUTH OF THE AREA. TEMPERATURES
NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION...
HEATING AND CONVERGENCE ASSOCIATED WITH THE DIFFUSE FRONT EXTENDING
THROUGH THE FORECAST AREA WILL CONTINUE TO HELP CAUSE SCATTERED
TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING WITH IFR
CONDITIONS. EXPECT VFR CONDITIONS AWAY FROM THUNDERSTORMS. HIGH
LOW-LEVEL MOISTURE AND DIURNAL COOLING SUPPORTS IFR CEILINGS LATE
TONIGHT AND EARLY MONDAY MORNING.
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

AWP...SHORT/LONG TERM.
RJL...AVIATION.
Hazardous weather outlook, Jul 3, 6:10 AM EDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
610 AM EDT SUN JUL 3 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
041015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
610 AM EDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT

HERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE STRONG DAMAGING WIND GUSTS...HAIL
AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

In the hours before

Local storm report, Jul 3, 4:03 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
403 PM EDT SUN JUL 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     SALUDA                  34.00N 81.77W
07/03/2005                   SALUDA             SC   LAW ENFORCEMENT

            SEVERAL TREES AND POWER LINES DOWN IN CITY. HWY 502 AND
            BATESBURG HWY...TREES DOWN. FLOODING ON BATESBURG HWY
            NEAR THE BRIDGE IN TOWN.

&&

DS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 12:55 PM EDTSevere Thunderstorm WarningCAEClarendon50 min
Jul 3, 3:20 PM EDTSevere Thunderstorm WarningCAESaluda40 min
Jul 3, 4:15 PM EDTTornado WarningCAENewberry45 min
Jul 3, 4:18 PM EDTSevere Thunderstorm WarningCAEOrangeburg42 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.